The prevalence of hepatitis C virus (HCV) infection remains high with the majority of persons exposed to the virus developing chronic infection. Management of chronic HCV infection in patients with progressive liver disease often involves interferon-α (IFN-α) treatment. One well-described side effect of IFN-α is the development of neuropsychiatric problems, although few reports describe post-operative exacerbation of psychosis as sequelae of treatment. Despite delirium and psychosis being associated with increased mortality and morbidity in critically ill patients, we found no reported cases describing an acute exacerbation of symptoms specifically in the perioperative setting in patients previously asymptomatic on chronic IFN-α therapy. In this report, we examine the clinical course of a 52-year-old female with a 14-year history of HCV infection and progressive hepatic failure undergoing therapy with weekly pegylated IFN-α injections for 6 months prior to surgery who developed acute postoperative psychosis. After ruling out all other treatable causes of acute delirium, we suspected that the patient had interferon-induced-psychosis and her symptoms resolved rapidly with atypical antipsychotic treatment. We emphasize the perioperative management of interferon-induced psychosis in the intensive care unit. Moreover, we review the literature and describe the risk factors for and mechanisms by which interferon may cause neuropsychiatric side effects.
|Original language||English (US)|
|Number of pages||5|
|Journal||Gazzetta Medica Italiana Archivio per le Scienze Mediche|
|State||Published - Apr 1 2011|
- Hepatitis C
- Perioperative care
ASJC Scopus subject areas